South Dakota, 2006

Hail and Damaging Winds in South Dakota, August 9, 2006

August 9, 2006 · NWS ABR · 21 events in 7 counties and zones

16 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 9, 2:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 2:27 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT WED AUG 9 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE CAP IS ERODING IN THE WEST THIS AFTERNOON...WITH 3000 J/KG OF
CAPE WAITING TO FIRE. A SURFACE TROUGH CURRENTLY EXISTS IN THE
WEST...WITH THE WIND SHIFT RUNNING NE-SW FROM AROUND HETTINGER. SOME
CUMULUS CLOUDS ARE ALSO JUST DEVELOPING AS WELL. AFTER TALKING WITH
SPC...SEVERE WATCH WILL GO OUT SHORTLY FOR THE NW. THE CENTRAL
FORECAST AREA IS ALSO SHOWING SIGNS OF DESTABILIZATION AND MAY SEE
INITIATION SOON...BUT BELIEVE THERE IS A BETTER CHANCE THAT
CONVECTION FIRES IN THE EAST AND MOVES EAST TONIGHT. THE GFS POINTS
TOWARD A MESOSCALE CONVECTIVE SYSTEM TONIGHT AS WELL. THE DEEP SHEAR
(0-6 KM) IS VERY STRONG CURRENTLY ACCORDING TO THE RUC
ANALYSIS...WITH 55 KTS OVER HURON...AND DECREASING TO 35 KTS AT THE
ND BORDER. SUPERCELLS APPEAR QUITE LIKELY GIVEN THE SHEAR AND
INSTABILITY...POSSIBLY DEVELOPING INTO AN MCS LATER. LCL HEIGHTS ON
THE HIGH SIDE FOR MUCH OF A TORNADIC THREAT THOUGH...THOUGH NOT OUT
OF THE QUESTION. ELEVATED INSTABILITY AXIS WILL EXIST FROM MCPHERSON
TO HAND COUNTIES TOMORROW MORNING...WITH SOME LOW CLOUDS RETURNING
TO THE EAST. THERE ALSO MAY BE SOME THUNDERSTORMS EXITING THE EAST
EARLY IN THE MORNING. UPPER WAVE TOPS THE RIDGE TOMORROW...MAINLY TO
THE NORTH OF THE AREA...WITH CAP ERODING DURING THE AFTERNOON. THE
SHEAR WILL BE LESS IMPRESSIVE TOMORROW...BUT THE CAPES WILL RUN
AROUND 1500 TO 2000 J/KG ACCORDING TO THE SREF. CONTINUED WITH 30
PERCENT CHANCE FOR THURSDAY AFTERNOON AND OVERNIGHT...WITH THE BEST
CHANCE IN THE EAST. THE GFS IS HINTING AT ANOTHER MCS TO DEVELOP
ACROSS THE AREA. MID LEVEL RIDGE WILL BE IN THE EAST ON FRIDAY
AFTERNOON WHILE UPPER TROUGH OVER THE WESTERN CONUS MAKES PROGRESS
EASTWARD. A LOW LEVEL JET OF 40-45 KTS DEVELOPS AHEAD OF THE
APPROACHING SURFACE LOW FRIDAY NIGHT. ALTHOUGH MOST OF THE
THUNDERSTORM ACTIVITY SHOULD BE TO THE NORTH OF THE AREA...A SLIGHT
CHANCE OVER THIS AREA STILL SEEMS APPROPRIATE. BY SATURDAY
AFTERNOON...THE SURFACE TROUGH/COLD FRONT WILL BE MOVING INTO THE
EAST...AND THEN STALLING IN THE EAST OVERNIGHT.  THIS LOOKS TO BE A
GOOD CHANCE FOR PRECIPITATION...CONTINUED WITH THE CHANCE FOR
PRECIPITATION INTO SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
NO BIG CHANGES MADE TO THE EXTENDED PERIOD. MODELS IN SLIGHTLY
BETTER AGREEMENT THAN THE PAST COUPLE OF RUNS. UPPER LEVEL HIGH
PRESSURE WILL BE OVER THE SOUTHERN PLAINS EARLY SUNDAY...WITH A
SHORTWAVE TROUGH SLIDING FROM CENTRAL CANADA TO THE WESTERN GREAT
LAKES. THE RIDGE BUILDS NORTHWARD BEGINNING SUNDAY NIGHT...FINALLY
PUSHING EAST OF THE REGION ON WEDNESDAY AHEAD OF A TROUGH PUSHING
ACROSS THE WESTERN UNITED STATES.

A SURFACE FRONT WILL EXTEND FROM NORTHEAST TO SOUTHWEST ACROSS THE
CWA SUNDAY MORNING...THEN EXITS THE REGION TO THE EAST BY EVENING.
MAY SEE SOME LINGERING TSTMS OVER THE SOUTHEASTERN CWA...SO WILL
LEAVE A SMALL POP IN FOR THE DAYTIME PERIOD. HIGH PRESSURE PUSHES
OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT SUNDAY NIGHT...AND
REMAINS DOMINANT THROUGH TUESDAY EVENING. A LEE TROUGH DEVELOPS
TUESDAY NIGHT...THEN SLIDES EAST TO THE WESTERN HIGH PLAINS
WEDNESDAY...AND ACROSS THE DAKOTAS WEDNESDAY NIGHT. SOME DIFFERENCES
IN THE MODELS WITH THE TIMING OF THIS FEATURE...SO WILL NOT
INTRODUCE ANY PRECIPITATION MENTION AT THIS TIME.

MADE FEW CHANGES TO TEMPERATURES. H85 TEMPS REMAIN IN THE TEENS
THROUGHOUT THE PERIOD...KEEPING TEMPS RIGHT AROUND OR SLIGHTLY ABOVE
NORMAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Aug 9, 8:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT WED AUG 9 2006

SDZ003>005-009-010-015>017-034-036-037-051-101500-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.

SDZ033-035-045-048-101500-
STANLEY-HUGHES-JONES-LYMAN-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON.

THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-101500-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
955 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH
SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS
FROM THE STORMS ARE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...AS
WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7PM CDT THIS EVENING.

KNUTSVIG/HINTZ

The radar

The Aberdeen radar (KABR), 95 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

16 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
August 9, 7:00 PM CST to 7:15 PM CST
Where
McPherson County, 11 mi NE of Eureka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.883, -99.467

Hail, Lyman

When
August 9, 7:35 PM CST
Where
Lyman County, Presho
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.900, -100.050

Hail, McPherson

When
August 9, 7:45 PM CST to 7:50 PM CST
Where
McPherson County, 15 mi SE of Eureka
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.617, -99.417

Hail, Lyman

When
August 9, 7:55 PM CST
Where
Lyman County, 1 mi S of Presho
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -100.050

Thunderstorm Wind, Lyman

When
August 9, 7:55 PM CST
Where
Lyman County, 1 mi S of Presho
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.883, -100.050

Seventy mph winds blew over a couple semi tractor trailers on interstate-90 just south of Presho.

Hail, McPherson

When
August 9, 8:05 PM CST
Where
McPherson County, 14 mi ENE of Hillsview
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.750, -99.300

Hail, Edmunds

When
August 9, 8:10 PM CST
Where
Edmunds County, 9 mi E of Hosmer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -99.300

Hail, McPherson

When
August 9, 8:15 PM CST
Where
McPherson County, 13 mi NW of Leola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.850, -99.133

Hail, McPherson

When
August 9, 8:40 PM CST
Where
McPherson County, Leola
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.717, -98.950

Hail, McPherson

When
August 9, 9:00 PM CST
Where
McPherson County, 2 mi S of Leola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.683, -98.950

Hail, Faulk

When
August 9, 9:21 PM CST
Where
Faulk County, 5 mi NW of Cresbard
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.217, -99.033

Thunderstorm Wind, Brown

When
August 9, 10:01 PM CST
Where
Brown County, 4 mi ENE of Hecla
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.900, -98.067

Large branches were downed by sixty mph winds.

Hail, Faulk

When
August 9, 10:05 PM CST
Where
Faulk County, Cresbard
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.167, -98.967

Hail, Marshall

When
August 9, 10:26 PM CST
Where
Marshall County, Britton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -97.750

Hail, Marshall

When
August 9, 10:36 PM CST
Where
Marshall County, 1 mi W of Britton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.800, -97.767

Hail, Day

When
August 9, 11:10 PM CST
Where
Day County, 12 mi NW of Webster
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -97.700

Thunderstorm Wind, Day

When
August 9, 11:10 PM CST
Where
Day County, 12 mi NW of Webster
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.450, -97.700

Large branches were downed by the high winds.

Thunderstorm Wind, Day

When
August 9, 11:20 PM CST
Where
Day County, 7 mi N of Holmquist
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.433, -97.650

Sixty mph winds blew over and damaged a calf shelter and downed many large tree branches.

Hail, Day

When
August 9, 11:35 PM CST
Where
Day County, Webster
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -97.533

Thunderstorm Wind, Day

When
August 9, 11:35 PM CST
Where
Day County, Webster
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -97.533

Large branches were downed in Webster.

Hail, Day

When
August 9, 11:44 PM CST
Where
Day County, 8 mi SSW of Webster
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.233, -97.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531947, 5531948, 5531949, 5531950, 5531951, 5531952, 5531953, 5531954, 5531955, 5531956, 5531957, 5531958, 5531959, 5531961, 5531960, 5531962, 5532027, 5532030, 5532028, 5532029, 5532031.